Alert archive / Texas / Dense Fog Advisories in 2021
Dense Fog Advisory 2, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this dense fog advisory at Jan 18, 2021, 8:29 AM CST for 13 counties in Texas. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2021, 8:29 AM CST (14:29 UTC)
- Expired
- Jan 18, 2021, 11:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Bandera County, TX, Bexar County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 72 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 2.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2116 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260 WWUS74 KEWX 181429 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 829 AM CST Mon Jan 18 2021 TXZ184>187-189-202>205-217>219-228-181700- /O.NEW.KEWX.FG.Y.0002.210118T1429Z-210118T1700Z/ Edwards-Real-Kerr-Bandera-Kendall-Kinney-Uvalde-Medina-Bexar- Maverick-Zavala-Frio-Dimmit- Including the cities of Rocksprings, Leakey, Kerrville, Bandera, Boerne, Brackettville, Uvalde, Hondo, San Antonio, Eagle Pass, Crystal City, Pearsall, and Carrizo Springs 829 AM CST Mon Jan 18 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of south central Texas. * WHEN...Until 11 AM CST this morning. * IMPACTS...Hazardous driving conditions due to low and changing visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
1 follow-up statement
986 WWUS74 KEWX 181653 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1053 AM CST Mon Jan 18 2021 TXZ184>187-189-202>205-217>219-228-181800- /O.EXP.KEWX.FG.Y.0002.000000T0000Z-210118T1700Z/ Edwards-Real-Kerr-Bandera-Kendall-Kinney-Uvalde-Medina-Bexar- Maverick-Zavala-Frio-Dimmit- Including the cities of Rocksprings, Leakey, Kerrville, Bandera, Boerne, Brackettville, Uvalde, Hondo, San Antonio, Eagle Pass, Crystal City, Pearsall, and Carrizo Springs 1053 AM CST Mon Jan 18 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 11 AM CST THIS MORNING... Dense fog has eroded across the region, but many locations are still seeing visibilities between one half mile and 2 miles from San Antonio westward to Uvalde. Travelers should continue to exercise caution. Conditions will continue to improve over the next 1-2 hours. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this dense fog advisory went out at Jan 18, 5:29 AM CST, 3 hours earlier.
Area forecast discussion, Jan 18, 5:29 AM CST, 3 hours before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 529 AM CST Mon Jan 18 2021 .AVIATION... Low level clouds have made a return to the area and currently are impacting the San Antonio terminals. Expect this trend to continue through this morning with the MVFR/IFR cloud deck expanding into AUS within the half hour. Southeasterly flow will also be on the increase throughout today with occasional gusts up to 20 knots possible, especially for AUS. By late morning/early afternoon should see low level cloud deck mix out to VFR through this evening. A return of IFR ceilings for tonight along with reduced visibilities by Tuesday morning. Low level jet increases by Tuesday morning, enough so to generate some streamer showers and have included mention of this at the end of the 36 hour TAF periods. && .PREV DISCUSSION... /ISSUED 225 AM CST Mon Jan 18 2021/ SHORT TERM (Today through Tuesday)... Synoptic pattern has begun to flatten in the upper levels to a more zonal flow as the trough axis to our east continues to move east. One more chilly morning for South-Central Texas this morning before moisture returns to the region and dampens efficient nocturnal cooling. Prompting this return of moisture will be surface high pressure sliding east throughout today, veering winds to the southeast. Winds have been mostly calm overnight with light southerly components gradually becoming more common over the area. With this return of moisture, low level clouds have been on the increase this morning. Some of the high res guidance such as the HRRR, ARW, and NMM indicate the potential for some localized reduced visibilities and perhaps some patches of fog, primarily for the interior Hill Country as well as Frio, Atascosa, and Karnes counties. Daytime mixing will keep cloud cover from becoming widespread as the mid to upper levels are still very dry as evident from forecast soundings. Warming trend takes hold today with temperatures climbing into the upper 60s over the Hill Country and low to upper 70s for the rest of the area. Temperatures will run 5-10 degrees above climo norms for afternoon highs today and an even greater departure from normals for tonight's lows thanks to elevated dewpoints. Low level clouds should be more widespread tonight along with a return of reduced visibilities and patches to areas of fog over the Hill Country and encroaching upon the I-35 corridor. Upper level troughing to our west brings southwesterly flow aloft in over the state and begins an active weather pattern for South- Central Texas. Low level jet strengthens on Tuesday with high res guidance suggesting low level flow being strong enough to force some streamer shower activity for Tuesday morning into early afternoon. A front approaches the area by Tuesday afternoon generating widespread showers and storms and looks to be moving through the CWA for the transition to the long term period with models in fair agreement on this timing. LONG TERM (Tuesday Night through Sunday)... The large cutoff upper level low will remain nearly stationary south of California for the beginning of the long-term forecast. Models are in better agreement tonight on the handling of the cold front expected to move through the area Tuesday and into Tuesday night. Behind the front on Tuesday night, rainfall will be possible just behind the boundary as it moves through the area Tuesday evening. The focus will then shift to the western CWA overnight as low-level flow will be strongest in this area and this will setup good overrunning conditions behind the front leading to periods of light rain within the isentropic lift. For Wednesday, the ECMWF/Canadian are much wetter than the GFS behind the front with the NAM in the middle. In addition, the NAM is showing much colder temperatures behind the front within this shallow airmass. Opted to go several degrees below the NBM guidance as this colder scenario seems probable. Lower PoPs are in the forecast for Thursday and Thursday night with a dry forecast on Friday afternoon and Friday night as southerly flow returns to the area as the upper low remains to the west. Another front arrives to the area Friday night bringing additional rain chances to the region for the remainder of the forecast period. Significant rains or strong thunderstorms are not expected through the forecast period. Temperatures will remain mild with lows generally in the 50s && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 56 65 47 53 / 0 30 70 60 40 Austin Bergstrom Intl Airport 71 56 67 46 55 / 0 30 70 60 50 New Braunfels Muni Airport 74 58 70 49 58 / 0 30 70 70 50 Burnet Muni Airport 69 51 58 42 52 / 0 30 70 60 40 Del Rio Intl Airport 75 52 61 47 54 / 0 10 50 70 40 Georgetown Muni Airport 69 53 62 44 53 / 0 30 70 60 40 Hondo Muni Airport 72 55 69 47 57 / - 20 70 70 60 San Marcos Muni Airport 71 56 68 46 55 / 0 30 70 70 50 La Grange - Fayette Regional 73 59 72 51 59 / 0 30 70 50 50 San Antonio Intl Airport 71 58 69 49 55 / - 30 70 70 50 Stinson Muni Airport 72 58 70 49 56 / - 20 70 70 50 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...EWilliams Long-Term...Hampshire
Hazardous weather outlook, Jan 18, 4:02 AM CST, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 402 AM CST Mon Jan 18 2021 TXZ171>173-183>194-202>209-217>225-228-191015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 402 AM CST Mon Jan 18 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Locally heavy rainfall will be possible from late Tuesday into early Wednesday across portions of South-Central Texas. This rainfall could produce ponding on roadways and other minor flooding impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jan 18, 7:14 AM CST, 1 hour 15 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 714 AM CST Mon Jan 18 2021 TXZ184>187-202>204-218-219-228-181600- Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Zavala-Frio-Dimmit- Including the cities of Rocksprings, Leakey, Kerrville, Bandera, Brackettville, Uvalde, Hondo, Crystal City, Pearsall, and Carrizo Springs 714 AM CST Mon Jan 18 2021 ...PATCHY FOG HAS BECOME LOCALLY DENSE THIS MORNING... Some fog has developed across western portions of the area with visibility reduced to below a quarter mile in some locations such as Rocksprings and Carrizo Springs. Use caution if traveling as visibility may change rapidly in a short amount of time. Use low beam headlights and leave plenty of distance between you and other vehicles. The fog should dissipate before 10 am.
Nearby
Dense Fog Advisories in Texas, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.